Qualitative Theory of Dynamical Systems

, Volume 2, Issue 2, pp 289–306 | Cite as

Possible jumps of entropy for interval maps

  • Michał Misiurewicz


The paper deals with the question for which piecewise monotone interval maps topological entropy can jump up under small perturbations preserving the number of pieces of monotonicity. It turns out that for continuous transitive maps jumps cannot occur if the number of pieces of monotonicity is smaller than 6, while they can occur if this number is 6 or more. Additionally, unified and simple proofs of the fact that such jumps are impossible for unimodal and Lorenz-like maps of positive entropy are presented.

Key Words

entropy interval maps 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    L. Alsedà, J. Llibre andM. Misiurewicz,Combinatorial dynamics and entropy in dimension one (Second Edition), Advanced Series in Nonlinear Dynamics5, World Scientific, Singapore, 2000.MATHGoogle Scholar
  2. 2.
    Ll. Alsedà, J. Llibre, M. Misiurewicz andC. Tresser,Periods and entropy for Lorenz-like maps Ann. Inst Fourier39 (1989), 929–952.MATHGoogle Scholar
  3. 3.
    L. Block andW. A. Coppel Dynamics in one dimension, Lecture Notes in Math.1513, Springer, Berlin, 1992.MATHGoogle Scholar
  4. 4.
    L. Block andE. M. Coven,Topological conjugacy and transitivity for a class of piecewise monotone maps of the interval Trans. Amer. Math. Soc.300 (1987), 297–306.MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    L. Block, J. Guckenheimer, M. Misiurewicz andL.-S. Young,Periodic points and topological entropy of one dimensional maps, in Global theory of dynamical systems, Lecture Notes in Math.819, Springer, Berlin, 1980, pp. 18–34.CrossRefGoogle Scholar
  6. 6.
    A. M. Blokh,On sensitive mappings of the interval, Russian Math. Surveys37:2 (1982), 203–204.MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    F. Hofbauer,On intrinsic ergodicity of piecewise monotonic transformations with positive entropy II, Israel J. Math.38 (1981), 107–115.MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    F. Hofbauer,An inequality for the Ljapunov exponent of an ergodic invariant measure for a piecewise mono tonic map on the interval, in Lyapunov exponents, Lecture Notes in Math.1486, Springer, Berlin, 1991, pp. 227–231.CrossRefGoogle Scholar
  9. 9.
    A. Lasota andJ. A. Yorke,On the existence of invariant measures for piecewise monotonic transformations, Trans. Amer. Math. Soc.186 (1973), 481–488.CrossRefMathSciNetGoogle Scholar
  10. 10.
    F. Ledrappier andM. Misiurewicz,Dimension of invariant measures for maps with exponent zero, Ergod. Th. Dynam. Sys.5 (1985), 595–610.MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    T.-Y. Li andJ. A. Yorke,Ergodic transformations from an interval into itself, Trans. Amer. Math. Soc.235 (1978), 183–192.MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    M. I. Malkin,Continuity of entropy of discontinuous mappings of an interval (in Russian), in Methods of the qualitative theory of differential equations, Gor'kov. Gos. Univ., Gorki, 1982, pp. 35–47.Google Scholar
  13. 13.
    M. Misiurewicz,Jumps of entropy in one dimension, Fundam. Math.132 (1989), 215–226.MATHMathSciNetGoogle Scholar
  14. 14.
    M. Misiurewicz andS. V. Shlyachkov,Entropy of piecewise continuous interval maps, in European Conference on Iteration Theory, ECIT 89, Word Scientific, Singapore, 1991, pp. 239–245.Google Scholar
  15. 15.
    M. Misiurewicz andW. Szlenk,Entropy of piecewise monotone mappings, Studia Math.67 (1980), 45–63.MATHMathSciNetGoogle Scholar
  16. 16.
    M. Misiurewicz andK. Ziemian,Horseshoes and entropy for piecewise continuous piecewise monotone maps in From phase transitions to chaos, Word Scientific, Singapore, 1992, pp. 489–500.Google Scholar
  17. 17.
    W. Parry,Symbolic dynamics and transformations of the unit interval, Trans. Amer. Math. Soc.122 (1966), 368–378.MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    P. Raith,Hausdorff dimension for piecewise monotonic maps, Studia Math.94 (1989), 17–33.MATHMathSciNetGoogle Scholar
  19. 19.
    D. Ruelle,An inequality for the entropy of differentiable maps, Bol. Soc. Brasil. Mat.9 (1978), 83–87.MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    M. Urbański,Invariant subsets of expanding mappings of the circle, Ergod. Th. Dynam. Sys.7 (1987), 627–654.MATHGoogle Scholar

Copyright information

© Birkhäuser-Verlag 2001

Authors and Affiliations

  1. 1.Department of Mathematical SciencesIUPUIIndianapolis

Personalised recommendations